A 72-year-old man developed worsening myalgia while taking Paxlovid. The FDA and authors of a case report in JAMA Internal Medicine today says patients who would benefit from Paxlovid should be advised to temporarily stop taking statins and other drugs with potentially serious drug-drug interactions with Paxlovid.
A 72-year-old man developed worsening myalgia while taking Paxlovid. The FDA and authors of the report in JAMA Internal Medicine says patients who would benefit from Paxlovid should be advised to temporarily stop taking a statin because of a the potential drug-drug interaction.
A case report in today’s JAMA Internal Medicine is being offered up as a reminder that Paxlovid (nirmatrelvir-ritonavir) is metabolized in a way that makes it a candidate for drug interaction with several commonly prescribed medications.
In the case report, a 72-year-old man complained about worsening muscle pain (myalgia) after taking the COVID-19 antiviral for two days. He was taking other four medications before starting Paxlovid: atorvastatin, a cholesterol-lowering medication; metformin, which lowers blood sugar; aspirin, which makes platelets in the blood less “sticky” and therefore reduces the formation of blood clots; and dapagliflozin, another medication works to lower blood sugar levels.
The ritonavir in nirmatrelvir-ritonavir combination sold as Paxlovid is inhibitor of CYP3A4 enzymes, which has the effect of increasing the blood levels of nirmatrelvir, explains corresponding author Roshni Culas, M.D., of the Division of Infectious Diseases at Memorial Sloan Kettering Cancer Center in New York and colleagues.
But the CYP3A4 isoenzyme is involved in the metabolism of statins, such as atorvastatin, so inhibitors of that enzyme — such as ritonavir — can result in higher levels of the statin. And one of the major adverse side effects of the statin drugs is muscle toxicity. According to Culas and colleagues, about 15% of people take statins experience myalgia. “True” statin-induced muscle damage (myopathy) occurs in 1% of patient and is often due to drug-drug interactions, they wrote in the case report, which was published as part of the “Teachable Moment” series in JAMA Internal Medicine.
The FDA’s factsheet on Paxlovid says that clinicians prescribing the antiviral medication should tell patients to temporarily stop taking CYP3A4 inhibiting medications such as atorvastatin, note Culas and colleagues, Sridesh Nath, M.D., of University of Pittsburgh, and Sarah Nath, M.D., of Stony Brook University Hospital. Statin therapy can be resumed three to five days after the course of Paxlovid is over because the Paxlovid will have been fully metabolized by that time they wrote.
In this case the man was advised to stop taking Paxlovid, hold off on taking atorvastatin (which is available as a generic but is also sold under the brand name Lipitor) and have his creatinine kinase levels checked. He rested and took over-the-counter analgesics. His COVID-19 symptoms resolved in five days, and he started taking atorvastatin again one week after finishing.
Culas, Nath and Nath said their Teachable Moment has two points of emphasis.
First, clinicians should consider drug-drug interactions and understand that it may be prudent to temporarily suspend the use of some drugs when prescribing Paxlovid rather than avoid prescribing the antiviral because Paxlovid reduces the risk of severe disease and death from COVID-19. However, their second takeaway is that for patients at low-risk of developing severe COVID-19 (healthy peopole under age 40 who have been vaccinated), drug-drug interactions, when relevant, “provide an important rationale for avoiding the use of (Paxlovid).”